Colorado, 2022

High Wind in Colorado, June 12, 2022

June 12, 2022 · NWS PUB · 1 event in 1 county or zone

A decaying rain showers produced an isolated high wind gust, mainly virga, as it crossed over the airport northeast of Trinidad, CO.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A decaying rain showers produced an isolated high wind gust, mainly virga, as it crossed over the airport northeast of Trinidad, CO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 12, 2:27 PM MST, 19 minutes earlier.

Area forecast discussion, Jun 12, 2:27 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
327 PM MDT Sun Jun 12 2022

.SHORT TERM...(This evening through Monday)
Issued at 325 PM MDT Sun Jun 12 2022

Key Messages:

1) Hot Today and Hot Tomorrow

2) High based isolated thunderstorms will be possible the rest of
this afternoon, with a strong storm possible in Kiowa and Prowers
county areas.

3) Red Flag rest of today and tomorrow over Southwest and Southern
mtns, and San Luis Valley...

Currently...

Per sat pix imgy, mid level moisture is moving over the region. Some
spotty hi based storms were ongoing at 2 pm over the region, with
the best coverage over Fremont county, with other activity over the
southern Sangres into eastern Las Animas county. A boundary
associated with higher theta-e air over W KS was slowly progressing
westward towards Kiowa county.

Temps were at or around 100F across the lower plains with 90s over
the Raton Mesa and Palmer Divide. 80s were  noted in the valleys.

Rest of Today into Tonight.

Water vapor imagery shows some mid level moisture moving across the
region. Below this midlevel moisture, the atmosphere is quite dry.
Given this environment, main concern in the short term will be for
the potential of strong outflow winds given the DCAPE of 2000 and
inverted V soundings. Although strong winds could occur over the
entire fcst area, believe the greatest threat will be over the far
eastern plains. I am also becoming a bit more concerned  for some
locally strong winds in the Pikes Peak region given the showers
moving in from Fremont county. In addition, per sat pix and radar
imgy, the leading edge of better Theta-e air is getting close to
Kiowa county, and cannot rule out a locally severe storm over this
region later this afternoon. Social media mesographics have been
issued indicating this threat.

Winds were starting to pick up in the SLV, and believe we will see
red flag conditions over the SW and southern mtns and the San Luis
valley.

Activity is expected to end relatively early, and is not expected to
linger into the late evening hours. Likewise heat burst threat will
be very low. Nonetheless, it will be another warm night over the
region tonight.

Tomorrow...

We will likely see much less convective clouds tomorrow as compared
to today. The only chance of any precip will be late in the
afternoon over the extreme eastern counties. It will be windier
tomorrow all areas and red flag conditions are near certain over the
southwest and southern mtns, and the San Luis Valley. In addition,
meteorological conditions will be quite favorable for extreme fire
behavior over all of the plains, but fuels are not receptive at this
time (it has greened up over the lower elevations). If fuels were to
become receptive, then a red flag warning will need to be issued.

Max temps tomorrow will be similar to todays max temps over the
region. It may actually feel worse due to the increased winds all
areas (G30-40 mph).

.LONG TERM...(Monday night through Sunday)
Issued at 325 PM MDT Sun Jun 12 2022

Key Messages:

1) Very warm to hot temperatures are expected to continue through
the forecast period.

2) Critical fire-weather conditions are expected to continue over
the southwest and southeast mountains and the San Luis Valley on
Tuesday and possibly Wednesday.

3) Chances for showers and thunderstorms increase over the
mountains, mountain valleys, and the Interstate-25 corridor late
this upcoming week into next weekend.

A strong midlevel anticyclone will remain positioned over the
southeast states through the middle of this week, while a shortwave
trough progresses over the central Rockies within the
southeastern periphery of a broader/deeper cyclone centered over
the northwest states. Strong southwesterly to westerly flow aloft,
enhanced by the shortwave trough, will persist across the
forecast area through the middle of this week. Slightly lower
midlevel heights and related lower thicknesses will yield
temperatures a few degrees lower than preceding days, though
downslope flow and associated adiabatic warming in many areas will
still support very warm to hot, and very dry, conditions. Tuesday
and Wednesday high temperatures are expected to be in the upper
80s to the middle 90s over the Interstate-25 corridor and the
plains, in the middle/upper 80s over mountain valleys, and in the
50s to the 70s over the mountains.

Diurnally enhanced vertical mixing of the enhanced
southwesterly/westerly flow to the surface, combined with an
enhanced pressure gradient surrounding high plains lee troughing
favored in this regime, will support areas of strong surface winds
continuing into Tuesday and Wednesday. These winds are expected
to combine with 7-15 percent minimum relative humidity values amid
dry fuels over the southwest and southeast mountains, as well as
the San Luis Valley. A Fire Weather Watch has been issued over
these areas for Tuesday to account for these conditions.

Medium-range guidance suggests that another deep cyclone migrating
eastward over the waters off the Pacific Northwest coast will
facilitate the east-northeastward progression of the downstream
north-central states cyclone. In response to these developments,
the southeast states anticyclone will develop westward and then
northward over the central Rockies and central High Plains for
late this upcoming week into next weekend. A northward stream of
tropospheric moisture is expected to extend over the mountains --
between the amplifying western states trough and strengthening
central states ridge.

Given the low-latitude origins of this moisture plume, it should
support adequate precipitable water amid diurnally enhanced
orographic circulations to support scattered to numerous
thunderstorms developing over the mountains each afternoon from
Friday into next weekend. The initial uptick in convective chances
will be over the southern Colorado mountains as early as Thursday,
as the leading edge of richer moisture arrives. Ensemble guidance
indicates that the synoptic pattern would favor the greatest
moisture and precipitation chances residing over the southwest
mountains, though all of the mountains, mountain valleys, and
extending eastward to the Interstate-25 corridor will have some
chance for storms. While uncertainty in the mesoscale details extend
to storm hazards, potential for lightning-induced ignitions could
become a concern over dry fuels across the southwest/southeast
mountains and the San Luis Valley. Some concern for flash flooding
could develop especially if storms develop eastward over burn
scar areas.

Farther to the east across the plains late this upcoming week into
next weekend, present indications are that these areas will be
removed from the richer-moisture plume and more appreciable
ascent, resulting in drier conditions. However, comparatively
warmer temperatures (in the upper 90s) could materialize across
these locations into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 325 PM MDT Sun Jun 12 2022

VFR conditions are anticipated during the next 24 hours at all 3 taf
sites, KPUB, KALS and KCOS.

Main concern during this fcst period will be the increasing
southwest winds tomorrow morning lasting into tomorrow afternoon.
winds will be gusting to 25 to 35 knots from the southwest.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ223>225.

Red Flag Warning from 11 AM to 8 PM MDT Monday for COZ223>225.

Fire Weather Watch from Tuesday morning through Tuesday evening
for COZ223>225.

&&

SHORT TERM...HODANISH
LONG TERM...COHEN
AVIATION...HODANISH
Hazardous weather outlook, Jun 12, 10:02 AM MST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1102 AM MDT Sun Jun 12 2022

COZ058>089-093>099-131715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1102 AM MDT Sun Jun 12 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible over the region today. The
best chance for stronger storms will generally be east of a line
from Eads to Kim. The main threat will be winds gusting to 50 to
60 mph. Some hail may also occur with storms in the greater Kiowa
county region, where hail up to 1 inch in diameter will be
possible.

Over the remainder of the region, isolated thunderstorms will be
possible, especially in the mountains. Gusty winds of 35 to 45 mph
will be possible.

Critical fire weather conditions are expected over the southwest
mountains, the southern mountains and and the San Luis Valley.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions are expected across the southern
mountains and the San Luis Valley Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over may be needed generally east of a line from Eads
to Kim.

Hodanish

In the hours before

Special weather statement, Jun 12, 12:11 PM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
111 PM MDT Sun Jun 12 2022

COZ060-065-066-069-122000-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
111 PM MDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of north central
Saguache County through 200 PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of North Pass, or 27 miles southwest of Decker Burn Scar,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bonanza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3803 10640 3828 10641 3840 10618 3816 10596
TIME...MOT...LOC 1910Z 228DEG 14KT 3815 10636

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KTS
Special weather statement, Jun 12, 1:13 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
213 PM MDT Sun Jun 12 2022

COZ094-097>099-122115-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
213 PM MDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of southwestern
Prowers, Baca, east central Las Animas and southern Bent Counties
through 315 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Pritchett, or 28 miles west of Springfield,
moving northeast at 40 mph. Strong winds may occur without any rain
or lightning.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springfield, Walsh, Pritchett, Vilas, Campo, Two Buttes and Two
Buttes Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3712 10310 3760 10338 3789 10323 3802 10254
      3755 10213 3705 10254
TIME...MOT...LOC 2013Z 234DEG 35KT 3752 10311

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KTS
Special weather statement, Jun 12, 2:04 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
304 PM MDT Sun Jun 12 2022

COZ097>099-122200-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
304 PM MDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of eastern Otero,
Prowers, northern Baca, northeastern Las Animas and Bent Counties
through 400 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Two Buttes Reservoir, or 22 miles northwest of
Springfield, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lamar, Las Animas, Holly, Granada, Wiley, Hartman, Two Buttes,
McClave, Bristol, Two Buttes Reservoir, Hasty, John Martin Reservoir,
Caddoa and Fort Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3761 10206 3751 10248 3748 10297 3754 10308
      3764 10308 3764 10328 3771 10341 3821 10340
      3820 10204 3774 10204
TIME...MOT...LOC 2104Z 222DEG 20KT 3770 10281

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KTS
Special weather statement, Jun 12, 2:23 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
323 PM MDT Sun Jun 12 2022

COZ094-098-099-122215-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Eastern Las Animas County CO-
323 PM MDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of southeastern Otero,
southwestern Prowers, western Baca, eastern Las Animas and southern
Bent Counties through 415 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Kim, or 35 miles northeast of Des Moines, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springfield, Pritchett, Branson, Kim and Two Buttes Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3754 10380 3765 10359 3764 10242 3699 10263
      3700 10394
TIME...MOT...LOC 2123Z 218DEG 18KT 3721 10350

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KTS
Special weather statement, Jun 12, 2:27 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
327 PM MDT Sun Jun 12 2022

COZ086-122200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
327 PM MDT Sun Jun 12 2022

...Strong surface winds associated with virga showers will impact
northwest Pueblo county, including PUEBLO RESERVOIR through 4 pm...

At 325 PM MDT, Doppler radar was tracking an area of strong surface
winds 7 miles northwest of Pueblo West, or 15 miles northwest of
Pueblo, moving east at 20 mph. THESE STRONG WINDS WILL AFFECT PUEBLO
RESERVOIR.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Pueblo West around 340 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3827 10492 3851 10489 3851 10464 3822 10467
TIME...MOT...LOC 2125Z 270DEG 18KT 3841 10485

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hodanish

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
June 12, 2:46 PM MST to 2:47 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040942.